Colorado, 2007Winter Weather in Colorado, December 5 to 6, 2007
December 5 to 6, 2007 · NWS GJT · 2 events in 2 counties and zones
A low pressure system moved across the Great Basin and brought significant snowfall to the northern mountains of western Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across the Great Basin and brought significant snowfall to the northern mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 5, 3:29 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 5, 3:29 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MST WED DEC 5 2007
...SNOW ACCUMULATIONS BEGIN TONIGHT AND INCREASE ON THURSDAY...
FOLLOWED BY A STRONGER STORM THAT WILL BRING SIGNIFICANT SNOW TO
THE MOUNTAINS THURSDAY NIGHT THROUGH MONDAY...
.SHORT TERM...TONIGHT THROUGH FRIDAY...
A PROLONGED UNSETTLED PERIOD BEGINS TONIGHT AS MOIST PACIFIC FLOW
MOVES OVER THE AREA. AS THE AIR MASS BECOMES SATURATED OVERNIGHT AN
EMBEDDED SHORTWAVE WILL MOVE ACROSS THE AREA LATE TONIGHT/EARLY
THURSDAY MORNING. THIS SHORTWAVE COMBINED WITH OROGRAPHICS AND
ISENTROPIC UPGLIDE WILL RESULT IN SNOW OVER THE HIGHER TERRAIN.
THIS AFTERNOON...A QUICK WAVE IS PRODUCING A FEW SHOWERS OVER THE
SOUTHERN MOUNTAINS...BUT SATELLITE IMAGES INDICATE THAT THIS WILL
PASS BY EARLY EVENING. THEN AS THE BETTER WAVE APPROACHES LATE THIS
EVENING THE FAVORED AREA WILL BECOME THE NORTHERN MOUNTAINS...THEN
SHIFT TO THE CENTRAL MOUNTAINS BY EARLY THURSDAY WHERE THE FOCUS WILL
REMAIN THROUGH THURSDAY. MAIN FORECAST CHALLENGE WILL BE SNOW LEVELS
IN THE WARM AIR MASS. FOR THIS REASON FEEL LOWER MOUNTAINS AND HIGHER
VALLEYS WILL SEE ONLY LIGHT ACCUMULATIONS. ALSO HAVE DELAYED THE
ONSET OF THE ADVISORY FOR THE FLATTOPS AND THE CENTRAL MOUNTAINS...
WITH LOW END CRITERIA EXPECTED BY LATE THURSDAY.
ONCE THIS IMPULSE PASSES ON THURSDAY...THE WATCH STILL ON TRACK FOR
THURSDAY NIGHT THROUGH SATURDAY MORNING. WE MAY NOT SEE MUCH IF ANY
OF A BREAK BETWEEN HILITES. DEEP MOISTURE WILL CONTINUE TO STREAM
OVER THE AREA WITH STEADY ISENTROPIC LIFT THROUGH FRIDAY AS A DEEPER
TROUGH DROPS INTO THE GREAT BASIN. THE FLOW BECOMES SOUTHWEST AHEAD
OF THIS TROUGH WITH GOOD JET SUPPORT. STABILITY DECREASES AND
OROGRAPHICS STRENGTHEN THURSDAY NIGHT AND FRIDAY. AGAIN THE FLOW
REMAINS ON THE WARM SIDE...HOWEVER AS THE TROUGH BROADENS SOME
COOLING WILL TAKE PLACE. THE WARM ADVECTION IN THE SOUTHWEST FLOW
WILL WORK AGAINST THE SYNOPTIC COOLING ASSOCIATED WITH THE TROUGH...
WITH GENERALLY A SLIGHT NET COOLING BY FRIDAY.
EXPECT TO SEE SOME WARMING IN THE UINTA BASIN AND THE RANGELY AREA
AS THE MOIST AND MORE UNSTABLE AIR MASS MOVES OVER THE AREA. TEMPS
WILL REMAIN MILD THROUGH THE SHORT TERM PERIOD IN THE WARM AND
MOIST FLOW.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
WIDESPREAD PRECIP EXPECTED FRI NIGHT INTO SAT AS A LARGE TROUGH OVER
THE WEST EJECTS A SHORTWAVE NE ACROSS UT/CO FRI NIGHT. NAM/GFS/EC
MODELS IN GENERAL AGREEMENT ON 700 MB LOW TRACKING ACROSS NE UT IN
THE 06-18Z SAT TIME FRAME BUT DIFFER IN SPEED AND N-S LOCATION. GFS
TAKES A FILLING SFC LOW ALONG THE I-70 CORRIDOR FRI NIGHT-SAT WHILE
NAM/EC A BIT FARTHER N. THIS COULD FAVOR ANOTHER SNOW EVENT FOR THE
NE UT/NW CO WITH OVERRUNNING AND LOW LEVEL CONVERGENCE...BUT WILL BE
DEPENDENT ON TRACK OF THE 700MB AND SFC LOWS. SE UT/SW CO WILL BE IN
THE WARM SECTOR...SO SNOW LEVELS SHOULD START OUR AROUND 8000 FEET
FRI EVE BEFORE LOWERING. WILL KEEP THE WINTER STORM WATCH IN PLACE
FOR THE MTNS FRI NIGHT AND EXTEND UNTIL NOON SAT. NO HIGHLIGHTS FOR
THE LOWER ELEVATIONS AT THIS TIME...BUT LATER SHIFTS CAN RE-
EVALUATE.
WESTERN TROUGH CONTINUES TO DIG SOUTH SAT WITH MODELS EVENTUALLY
CLOSING OFF A 500 MB LOW OVER THE FAR SW SUNDAY. 12Z ECMWF NOW IN
CONCERT WITH THE GFS ON THIS...WHEREAS THE 05/00Z EC WAS NOT. COL
AREA NE OF THE LOW ENDS UP OVER UT/WRN CO SUN-MON WITH SW FLOW INTO
THE SRN MTNS WOULD W-NW FLOW AND DEVELOPS ACROSS THE N...AND WILL
KEEP A CHANCE OF SNOW FOR THE MTNS SUN-MON. TROUGH MOVES E TUE FOR
CONTINUED UNSETTLED WEATHER.
&&
AVIATION...VFR CONDITIONS EXPECTED THROUGH THIS EVENING. CLOUDS
LOWER TONIGHT WITH SNOW DEVELOPING AFTER 06Z OVER THE MTNS. MVFR TO
LOCALLY IFR CONDITIONS AFTER 06Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY FROM MIDNIGHT TONIGHT THROUGH THURSDAY
AFTERNOON FOR THE CENTRAL MOUNTAINS AND THE FLAT TOPS
ABOVE 8000 FEET.
WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY MORNING FOR
ALL MOUNTAINS OF WESTERN COLORADO.
.UT...WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY MORNING FOR
ALL MOUNTAINS OF EASTERN UTAH.
SHORT TERM.....ELH
LONG TERM......JAD
AVIATION.......JADHazardous weather outlook, Dec 5, 5:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED DEC 5 2007
COZ001>008-011-014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
545 AM MST WED DEC 5 2007
...WINTER STORM WATCH FOR THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT THE CENTRAL MOUNTAINS AND FLAT TOP MOUNTAINS OF
WESTERN COLORADO
.DAY ONE...TODAY AND TONIGHT
PATCHY MORNING FOG IS POSSIBLE IN THE VALLEYS NORTH OF INTERSTATE
70. SNOW WILL DEVELOP ACROSS MUCH OF THE MOUNTAINS LATE TONIGHT
AND CONTINUE INTO THURSDAY WITH ACCUMULATIONS GENERALLY FROM 1 TO 4
INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE AREA THURSDAY
NIGHT AND FRIDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
BASIN. THIS WILL BRING WIDESPREAD SNOW TO THE MOUNTAINS...AND A
MIX OF RAIN AND SNOW TO THE VALLEYS THROUGH THE WEEKEND. HEAVY
SNOWFALL IS POSSIBLE ACROSS THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT WITH POTENTIAL SNOW ACCUMULATIONS OF 1 TO 3 FEET BY
SATURDAY MORNING. BLOWING SNOW MAY BE A HAZARD OVER HIGHER MOUNTAIN
ROADWAYS. SEVERAL INCHES OF SNOW MAY OCCUR IN SOME FAVORED
VALLEYS.
THERE IS STILL UNCERTAINTY ON THE DETAILS OF THIS DEVELOPING WINTER
STORM. FOR THE LATEST INFORMATION GO TO HTTP://WEATHER/GOV/GJT .
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
COZ009-010-012-013-061145-
FLAT TOPS-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
GRAND AND BATTLEMENT MESAS-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED DEC 5 2007
...SNOW ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MST
THURSDAY ABOVE 8000 FEET...
...WINTER STORM WATCH FOR THE MOUNTAINS THURSDAY NIGHT THROUGH
FRIDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOUNTAINS AND FLAT
TOP MOUNTAINS OF WESTERN COLORADO...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP TONIGHT AND CONTINUE INTO THURSDAY WITH
ACCUMULATIONS OF 4 TO 8 INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY MOIST SOUTHWEST FLOW WILL DEVELOP OVER THE AREA THURSDAY
NIGHT AND FRIDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
BASIN. THIS WILL BRING WIDESPREAD SNOW TO THE MOUNTAINS. HEAVY
SNOWFALL IS POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH
POTENTIAL SNOW ACCUMULATIONS OF 1 TO 2 FEET BY SATURDAY MORNING.
BLOWING SNOW MAY BE A HAZARD OVER HIGHER MOUNTAIN ROADWAYS.
THERE IS STILL UNCERTAINTY ON THE DETAILS OF THIS DEVELOPING WINTER
STORM. FOR THE LATEST INFORMATION GO TO HTTP://WEATHER/GOV/GJT .
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JOE/TAL
Winter Weather, Elkhead and Park Mountains
- When
- December 5, 7:00 PM MST to December 6, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred.
Winter Weather, Flattop Mountains
- When
- December 5, 7:00 PM MST to December 6, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 5, 2007$300,000 · 2 events
- Winter Weather in West Virginia, December 5, 200716 events
- Winter Weather in Virginia, December 5, 2007$10,000 · 15 events
- Winter Storm in Colorado, December 5 to 9, 200715 events
- Heavy Snow and Winter Weather in Maryland, December 5, 200714 events
- Winter Weather in New Jersey, December 5 to 6, 200712 events
- Heavy Snow and Winter Weather in West Virginia, December 5, 20078 events
- Winter Weather in Pennsylvania, December 5, 20078 events
- Heavy Snow in Ohio, December 5, 20077 events
- Winter Weather in Ohio, December 5, 20077 events
- Winter Weather in Maryland, December 5 to 6, 20075 events
- Heavy Snow in West Virginia, December 5, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65871, 65872.